Antidepressant Discontinuation: A Review of the Literature

LOGIN

REGISTER

SUBSCRIBE


Forgot your login? GET HELP

Sudden or tapered withdrawal from treatment with antidepressants, including monoamine oxidase inhibitors (MAOIs), tricyclic antidepressants (TCAs), and serotonin selective reuptake inhibitors (SSRIs), can produce phenomena consisting of somatic and psychological symptoms. The literature about these discontinuation phenomena consists mainly of case reports and a limited number of controlled prospective studies. The symptoms are generally mild and transient for the TCAs and the SSRIs but may be serious for the MAOIs. They are much more common with a shorter acting SSRI, such as paroxetine, than with the longer acting agent fluoxetine. Because the symptoms of antidepressant discontinuation include changes in mood, affect, appetite, and sleep, they are sometimes mistaken for signs of a relapse into depression. Thus, it is important to directly question patients about new symptoms that occur during antidepressant discontinuation to optimally manage treatment discontinuation.

J Clin Psychiatry 1997;58(suppl 7):11–16